[en] Adult ; Anemia, Aplastic/therapy ; Bone Marrow Transplantation/adverse effects ; Graft vs Host Disease/etiology/immunology ; Humans ; Male ; Myasthenia Gravis/etiology/immunology ; Transplantation, Homologous
[en] A 20-year-old man with aplastic anemia developed myasthenia gravis (MG) 7 months after bone marrow transplantation (BMT) from an HLA one locus-mismatched sister. Proximal muscle weakness (predominant in the lower limbs) and dysphagia occurred without any other sign of graft-versus-host disease (GVHD), 1 month after cessation of immunosuppression with cyclosporine. The diagnosis of MG was based on clinical symptoms and on neurophysiologic investigations showing a significant increase of the Jitter in single-fiber electromyography and a significant decremental response during repetitive stimulation at slow rates, but antibodies against the acetylcholine receptor (AchRab) were negative. All clinical and neurophysiological signs normalized within 1 month of treatment with low-dose prednisolone and pyridostigmine, and the patient is perfectly well 1 year after cessation of all therapy. All cases of BMT-associated MG previously published are reviewed in comparison with ours. The originality of this new observation is that this case is the only one not associated with chronic GVHD and negative for AchRab. Alternatively, MG may have been the sole manifestation of chronic GVHD in this patient.